Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 58, NWS Springfield, MO

August 3, 2016Maries County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 3, 2016, 5:33 AM CDT for Maries County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 5:33 AM CDT (10:33 UTC)
Expired
Aug 3, 2016, 10:30 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Maries County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2370 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS53 KSGF 031033
FFWSGF
MOC125-031530-
/O.NEW.KSGF.FF.W.0058.160803T1033Z-160803T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 AM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 1030 AM CDT
    
* AT 531 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  VIENNA...                         BRINKTOWN...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE N AT THE MARIES RIVER EAST OF BRINKTOWN...
AND ROUTE E NEAR STICKNEY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT UNTIL 1030 AM FOR
EASTERN MARIES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3805 9190 3803 9193 3804 9195 3801 9197
      3802 9218 3816 9218 3817 9219 3829 9219
      3829 9191 3828 9191

$$

FOSTER
2 follow-up statements
497 
WGUS73 KSGF 031129
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
629 AM CDT WED AUG 3 2016

MOC125-031530-
/O.CON.KSGF.FF.W.0058.000000T0000Z-160803T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARIES MO-
629 AM CDT WED AUG 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
WESTERN MARIES COUNTY...

AT 627 AM CDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD
DIMINISHED ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAD
FALLEN EARLY THIS MORNING. FLASH FLOODING IS EXPECTED.

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
VIENNA...                         BRINKTOWN...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE N AT THE MARIES RIVER EAST OF BRINKTOWN...
AND ROUTE E NEAR STICKNEY.

LINGERING SCATTERED SHOWERS MAY PRODUCE ADDITIONAL RAINFALL AMOUNTS
UP TO ONE HALF INCH IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3805 9190 3803 9193 3804 9195 3801 9197
      3802 9218 3816 9218 3817 9219 3829 9219
      3829 9191 3828 9191

$$

FOSTER
464 
WGUS73 KSGF 031521 RRA
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 AM CDT WED AUG 3 2016

MOC125-031531-
/O.EXP.KSGF.FF.W.0058.000000T0000Z-160803T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARIES MO-
1021 AM CDT WED AUG 3 2016

...THE FLASH FLOOD WARNING FOR WESTERN MARIES COUNTY WILL EXPIRE AT
1030 AM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3805 9190 3803 9193 3804 9195 3801 9197
      3802 9218 3816 9218 3817 9219 3829 9219
      3829 9191 3828 9191

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:28 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 3:28 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
328 AM CDT WED AUG 3 2016

.SHORT TERM...(Today and tonight)
Issued at 328 AM CDT Wed Aug 3 2016

More convection developed across portions of central Missouri this
morning. The convection is in response to the same frontal boundary
that has been parked over central Missouri for the last several
days. In addition to the low level convergence along this
boundary, a weakening MCV also moved eastward during the overnight
hours providing some additional lift.

Through the morning hours the more robust convection should be
located where the front, LLJ,and isentropic upglide are
juxtaposed. This location should stay mainly just northeast of our
forecast area, however, the far eastern zones may have some
shower/storm potential this morning given they are within shouting
distance.

Another hot day is expected for the region today. Temperatures
across the area will easily climb into the 90s with some
locations out west getting closer and closer to that century mark.
Heat index values will range from the upper 90s out east to
around 103 across southeast Kansas and southwestern portions of
Missouri. Once again, made an attempt to coordinate a heat
advisory for those locations, generally along I49 and west. At
this juncture, a few more clouds will be present over that
direction so decided to let the dayshift take another look later
this morning/afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 328 AM CDT Wed Aug 3 2016

The dome of high pressure that has been advertised for the better
part of a week now will remain in control of our weather through
much of the long term. Although rain/storm chances look to be a tad
suppressed than they otherwise would be, this high takes on a rather
"dirty" appearance with daily QPF signals over our region.

A cold front will try to work its way into the area by this
weekend, which will increase precipitation probs. However, the
high pressure dome will not be in a hurry to move/breakdown and
should cause this frontal boundary to stall across northern
Missouri. Essentially, this means hot and humid afternoons with a
low chance of storms pretty much each day (what we'd tend to
expect during the summer). Still, not going to rule out the
potential for heat headlines through Saturday.

At the end of the long term there may be some curiosity as to what
happens to the moisture from TS Earl. Well, the globals are picking
up whats left after landfall in eastern Mexico and brings that
moisture westward into the desert southwest. This scenario would be
favorable given placement of the stubborn high that will keep us in
its grasp through this forecast cycle.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1151 PM CDT Tue Aug 2 2016

VFR CONDITIONS ARE EXPECTED AT THE TAF SITES FOR THIS PERIOD AS
CONVECTION WILL STAY WELL TO THE NORTHEAST OF THE AREA. MOSTLY
CLEAR SKIES AND LIGHT SOUTHWESTERLY WINDS WILL PREVAIL ON
WEDNESDAY.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Burchfield
Hazardous weather outlook, Aug 3, 4:38 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 AM CDT WED AUG 3 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
438 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL IMPACT SOUTH CENTRAL
  MISSOURI AND THE EASTERN OZARKS INTO WEDNESDAY MORNING.
  FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE
  PRIMARY HAZARDS. THERE IS A LIMITED RISK FOR LOCALIZED FLOODING
  ACROSS SOUTH CENTRAL MISSOURI.

  AFTERNOON HEAT INDEX VALUES WILL RANGE FROM THE UPPER 90S
  ACROSS THE CENTRAL AND EASTERN OZARKS TO AROUND 103 DEGREES IN
  THE WEST...GENERALLY ALONG AND WEST OF THE INTERSTATE 49
  CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  TEMPERATURES WILL INCREASE THIS WEEK AS A HIGH PRESSURE RIDGE
  MOVES INTO THE REGION. THE WARMEST DAYS WILL BE THURSDAY
  THROUGH SATURDAY AS HEAT INDICES WILL LIKELY CLIMB AT LEAST
  INTO THE 100 TO 105 DEGREE RANGE ACROSS THE ENTIRE REGION.

  ALTHOUGH A MAJORITY OF MID TO LATE WEEK WILL BE DRY...THERE
  STILL MAY BE AN ISOLATED THUNDERSTORM OR TWO DURING PEAK
  DAYTIME HEATING. THUNDERSTORMS CHANCES INCREASE AS WE HEAD INTO
  THE LATER PART OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FRYE

In the hours before

Special weather statement, Aug 2, 11:51 PM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT TUE AUG 2 2016

MOZ057-058-071-030530-
PHELPS MO-MARIES MO-MILLER MO-
1151 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS...MARIES AND
SOUTHEASTERN MILLER COUNTIES UNTIL 1230 AM CDT...

AT 1150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR IBERIA...OR 20 MILES NORTH OF WAYNESVILLE...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ST. JAMES...                      IBERIA...
VIENNA...                         BRINKTOWN...
VICHY...                          ROSATI...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 194 AND 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3827 9164 3816 9164 3815 9153 3799 9152
      3803 9231 3822 9231 3828 9165
TIME...MOT...LOC 0450Z 259DEG 23KT 3812 9222

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:50 PM CDTSpecial Weather StatementSGFPolk40 min
Aug 2, 9:59 PM CDTSpecial Weather StatementSGFDallas46 min
Aug 2, 10:03 PM CDTSpecial Weather StatementSGFMorgan42 min
Aug 2, 10:07 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede38 min
Aug 2, 10:32 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan43 min
Aug 2, 10:58 PM CDTSpecial Weather StatementSGFCamden47 min
Aug 2, 11:19 PM CDTSpecial Weather StatementSGFMiller41 min
Aug 2, 11:51 PM CDTSpecial Weather StatementSGFMaries39 min
Aug 3, 4:06 AM CDTFlash Flood WarningSGFCamden, Pulaski6 hr
Aug 3, 4:35 AM CDTFlash Flood WarningSGFMaries6 hr
Aug 3, 2:26 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more30 hr
Aug 3, 5:13 PM CDTSevere Thunderstorm WarningSGFTexas47 min
Aug 3, 5:14 PM CDTFlash Flood WarningSGFLaclede, Texas, Wright6 hr
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningSGFLaclede28 min
Aug 3, 6:00 PM CDTFlash Flood WarningSGFShannon, Texas5 hr
Aug 3, 6:59 PM CDTFlash Flood WarningSGFTexas, Wright4 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.